Take a free contraceptive test at BestMethodForMe.com
Managing Contraception Questions and Answers
Questions & Answers
Everything you ever wanted to know about managing contraception and weren't afraid to ask.

Click here to ask a question
Search the Questions & Answers Browse by Category
<< Return to questions


I have very irregular periods after discontinuing Depo-Provera - what should I do?
Hello, I have a question, I don't know if it's an emergency or not, but I need to talk to someone about the Depo-Provera shot. I have taken it for 2 years, and received my last shot five months ago. I have had irregular bleeding but it still continues for some time, I have periods 2 times a month for 2 weeks at a time, the shortest so far was the past 2 days and ended last night over stress. Today at work around noon it had come back. I feel that after 5 months of not taking the Depo I should have a better period time then I did starting out. Please e-mail me a.s.a.p and tell me what I need to do... at this point I have no health insurance. Please e-mail me back or call me.
~Worried One~





I tried to call you yesterday, and gave the person who answered the phone my phone number. Please do call.

Depo-Provera can change a woman's periods when she starts receiving shots, throughout the time she receives shos, and after stopping shots. If your menstrual irregularities are due to Depo-Provera, they do NOT have any serious implications to you.

The average woman does not ovulate until about 10 months after the last Depo-Provera injection. Women who are not ovulating regularly will continue to experience menstrual irregularities. Ovulation does not return for a good bit longer than 10 months in some women.

There are other causes of menstrual irregularities, and you should go and have a pelvic exam to rule out these possibilities. If finances are a difficulty for you, you can go to a clinic that will charge you little or nothing. Your local health department family planning clinic, your municipal hospital or a Planned Parenthood clinic are possibilities. I will help you find a clinic. Give me a call at 706-782-6038 or at 404-616-3709.

Click on the following questions we have answered here on www.managingcontraception.com for more information:

What can I do for prolonged vaginal bleeding and pain associated with DMPA in a woman with endometriosis?

Is the brown discharge I am experiencing after my first Depo-Provera shot abnormal?

Robert A. Hatcher MD, MPH
Emeritus Professor of Gynecology and Obstetrics
Emory University School of Medicine
Atlanta, GA
---2003-09-5

The directors and owners of this website and any publications and information concerning health matters offered here advise a person with a particular problem to consult a primary-care clinician or a specialist in obstetrics, gynecology, or urology (depending on the problem or the contraceptive) as well as the product package insert and other references before diagnosing, managing, or treating the problem.
Visitor Comments
No visitor comments posted.

Post a comment
Post Comment
To post a comment for this question, simply complete the form below. Fields marked with an asterisk are required.
   Your Name:
   Email Address:
* Your Comment:
* Enter the code below:
 
Related Questions
Attachments
No attachments were found.

Suggestions, recommendations, questions, comments, data from the literature, interpretation of laboratory tests and other information provided on this site are for informational purposes only and are not intended to be relied upon as advice from or implied to be a substitute for the professional advice of a physician, nurse practitioner, nurse midwife, counselor or other healthcare professional. Always seek the advice of your clinician or other professional for any questions you may have regarding your health, medical condition, method of birth control and other family planning or personal/social issues. Periodic references to costs of birth control methods on this website are estimates only and your actual cost for any specific method of birth control may be more or less than the stated amount. Emory University School of Medicine, Bridging the Gap Foundation, and Bridging the Gap Communications Inc are not responsible for any damage or loss you may incur as a result of your use of or reliance on any material or information provided through this website.